When a person becomes dependent on opiates, whether it is from abusing these drugs in the long term or by taking them as specifically recommended by a doctor, withdrawal will occur if the individual suddenly stops taking the drug. The symptoms of the opiate withdrawal syndrome are not only uncomfortable but painful as well and, depending on several factors, can be more or less intense for certain individuals. A careful detox regimen is often used to treat the symptoms of withdrawal, but it is important to understand what withdrawal feels like before you begin going through it.
Does Opiate Withdrawal Hurt?
Yes. As a matter of fact, it is considered to be one of the more physically painful withdrawal syndromes as a result of the painkilling effect of opiate drugs. When a person’s body is accustomed to this effect, they will begin to feel intense pain when the drug is suddenly no longer in their system. According to the NIDA, this usually includes “muscle and bone pain,” and some individuals can often feel it in their joints as well as their stomachs, giving them cramps.
The pain usually subsides after the first few days, although it may be more or less intense depending on certain factors like
- How long the person has been taking opiates
- Whether the person is abusing the drugs or taking them under a doctor’s care
- The dosage the individual is on or the frequency with which they take/abuse these drugs
- The type of opiate drug they are dependent on (heroin vs. Oxycontin)
The physical pain is one of the strongest reasons why many individuals refuse to stop taking opiates when they realize they have become dependent or even addicted. SAMHSA states that the population of individuals dependent on opiates “tends to have limited tolerance for physical pain” and will often prefer taking more of the drug rather than getting the help and treatment necessary to safely detox.
What Do the Other Symptoms of Opiate Withdrawal Feel Like?
Often, many individuals liken the other symptoms of opiate withdrawal to the flu. In fact, many people who take opiates for an injury and then suddenly stop do not realize that they have become dependent on them and, when they begin to experience withdrawal symptoms, actually believe that they have the flu instead.
The other common physical symptoms of opiate withdrawal include:
- Runny nose
- Dilated pupils
- Goose bumps
- Chills alternating with hot flashes
One of the best ways to handle these symptoms is to act as if you have the flu: take some time off of work and other responsibilities, get plenty of rest, and drink fluids. If you make sure to remember this, you will avoid some of the more dangerous issues that are associated with opiate withdrawal such as dehydration.Family is Forever.Get Help for Your Loved One. Call The 24Hr Addiction Hotline 800-654-0987
What Does It Feel Like Emotionally?
Withdrawal from opiates is an emotionally difficult time for anyone involved, including friends and family members. But for the individual going through these symptoms, this time will be especially hard often fraught with complex emotions.
For example, any withdrawal syndrome usually includes some level of depression as a symptom. Individuals who are accustomed to feeling the euphoria of opiate abuse will begin to feel like nothing makes them happy once they stop. It is more mild when compared with the depression experienced by cocaine addicts, but especially those who are abusing the effects of opiates will become depressed when they are no longer taking these drugs.
Insomnia is another issue that withdrawing individuals often experience which can lead to feelings of fatigue, discomfort, and restlessness. Anxiety over being unable to take the drug is also common, as opiates have a calming effect that the individual will no longer be experiencing. In addition, opiate withdrawal can often cause someone to become extremely irritable. All of these symptoms should be understood by friends and family members in order for the person to receive the sensitivity and kindness they will need during this time.
The Clinical Opiate Withdrawal Scale
According to the NIDA, “The Clinical Opiate Withdrawal Scale (COWS) is an 11-item scale designed to be administered by a clinician.” It can be used “to reproducibly rate common signs and symptoms of opiate withdrawal and monitor these symptoms over time.”Tell Your Side of the StoryFill Out the Help Form
With this scale, it is easy for doctors to determine how intense the symptoms of withdrawal are for the individual and whether or not they become less or more intense over time. For example, according to COWS, anxiety and irritability can be either
- Nonexistent (0 points)
- Reported by the patient but not obvious to the doctor (1 point)
- Obvious to the doctor (2 points)
- So intense “that participation in the assessment is difficult” (4 points)
The points for each category are then added, and patients and doctors alike are able to qualify the intensity of the symptoms experienced by a certain individual. According to the scale, one patient may feel the symptoms more strongly overall or certain symptoms more intensely than other patients.
Treatment for Opiate Withdrawal
The withdrawal syndrome associated with opiates can feel painful and uncomfortable, and those going through it are often miserable. However, with opiate withdrawal treatment, patients can have the intensity of their symptoms reduced, and they will be able to withdraw from opiates without feeling the full extent of their symptoms.
According to the NLM, “The most commonly used medication, clonidine, primarily reduces anxiety, agitation, muscle aches, sweating, runny nose, and cramping.” Other medications of use include buprenorphine and methadone. Some individuals, especially those who are addicted to opiates, also benefit from behavioral therapies and should move into addiction treatment after their withdrawal has ended.
Opiate withdrawal can be one of the most physically and emotionally difficult parts of a person’s life, but the pain usually subsides after a few days and the nausea, vomiting, and diarrhea after a week or so. Often by the second week of being off opiates, you will start to feel like your old self again. Depending on the severity of your condition, it will usually feel similar to a very intense case of the flu.Verify Your Insurance and Start Treatment Today 800-654-0987